Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Wichita, KS

May 6, 2003Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2003, 4:23 AM CDT for Labette County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 4:23 AM CDT (09:23 UTC)
Expired
May 6, 2003, 5:15 AM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060923
SVRICT
KSC099-061015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
423 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 515 AM CDT.

* AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ALTAMONT...OR ABOUT 8
  MILES SOUTH OF PARSONS...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR PARSONS AROUND 445 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE
COUNTY UNTIL 515 AM CDT.

LAT...LON 3721 9536 3715 9520 3736 9510 3737 9527

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:55 AM CDT, 28 minutes earlier.

Area forecast discussion, May 6, 3:55 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT TUE MAY 6 2003

MAIN FCST CONCERN THIS PACKAGE REVOLVES AROUND CONVECTIVE ACTIVITY
TDAY OVER SE KS WITH POSSIBILITY OF SVR TSRA.

TDAY: CONVECTIVE ACTIVITY SHUD BE ONGOING AT THE BEGINNING OF THE
PERIOD AS NOSE OF 850MB JET DEVELOPS TSRA OVER NW KS. LOW LEVEL LOW
WL CONTINUE TO FEED MOISTURE INTO THE STORMS WHICH SHUD ALLOW THEM
TO TRACK EAST WITH THE UPPER FLOW.  A SHORT WAVE WL KICK OUT INTO
CWA BY AROUND 18Z TDAY, WHICH SHUD START NEXT ROUND OF ACTIVITY. BUT
FEEL THE BEST THREAT FOR TSRA WL BE THIS AFTERNOON OVER SE KS, WHERE
MESO-ETA IS FCSTING GREATER THAN 4000J/KG OF CAPE WITH NO CAP. THE
QUESTION WL BE IF ANY FEATURE WL BE ABLE TO FOCUS THE TSRA
DEVELOPMENT. FOR NOW WL JUST LEAVE CHANCE POPS OVER SE WITH LACK OF
FOCUS MECHANISM. ATTM THE BEST TIME FRAME FOR DEVELOPMENT WOULD BE
AROUND NOON. IF SOMETHING DOES DEVELOP, SVR TS WL DEFINITELY BE
POSSIBLE, WITH 0-6KM SHEAR BETWEEN 40 AND 50KTS AND PLENTY OF
INSTABILITY. THIS ACTIVITY SHUD QUICKLY MOVE OFF EAST BY EARLY
EVENING.

TNGHT: AS 850MB LOW LIFTS NORTHEAST, EXPECT LOW LEVEL FLOW TO BECOME
MORE NORTHERLY, WITH A DIFFUSE FRONT SITUATED JUST SOUTH OF THE
KS BORDER. PREV FCST HAD SLGHT CHANCE IN EARLY FOR SE, BUT FEEL THIS
ACTIVITY SHUD MOVE OUT BY THEN.

WED-WED NGHT: BY WED AFT ANOTHER STRONG SHORT WAVE WL BE DIGGING
OVER DESERT SW. LATER WED AFTERNOON INTO THE EVENING HOURS A WARM
FRONT SHUD GET ITS ACT TOGETHER BASICALLY JUST SOUTH OF KS/OK
BORDER. FEEL THE BEST SHOT FOR CONVECTION WL BE JUST SOUTH OF CWA,
SO WL ADJUST POPS ACCORDINGLY, WITH SLGHT OVER SE KS. WED NGHT LOOKS
PRETTY ACTIVE, AS 110KT UPPER JET KICKS OUT INTO PLAINS, WITH
CENTRAL AND THEN NE KS IN THE LEFT FROM QUAD OF THIS FEATURE. AT THE
SAME TIME 850MB JET REALLY KICKS UP WITH MAX CONVERGENCE OVER SE
KS.  THERE ALSO APPEARS TO BE A BIG DRY PUNCH AT 850MB WED NGHT,
THAT MAY FOCUS SOME OF THE TSRA DEVELOPMENT. CURRENT FCST HAS 50
POPS AND SEE NO REASON TO CHANGE THIS NOW, WITH THESE POPS ABOVE
GUIDANCE. TO ADD FUEL TO THE FIRE, THERE WL BE PLENTY OF ELEVATED
INSTABILITY WED NGHT, WITH 700-500 LAPSE RATES AROUND 7.5-8.0 AND
LIS ABOVE 850MB AROUND -5 TO -7. NEEDLESS TO SAY, WED NGHT COULD BE
ACTIVE.

THURS: BY THURS 18Z THE CORE OF JET MAX WL BE CENTERED OVER
GENERALLY OK, WITH NE KS IN THE LEFT FRONT QUAD. WARM FRONT SHUD SET
UP GENERALLY ALONG THE KS/MO BORDER THAN BACK TO THE SFC LOW
CENTERED OVER NORTH CENTRAL KS. THE DRYLINE LOOKS TO BE SITUATED
THROUGH EASTERN KANSAS, AND SURGING THROUGH THE AFTERNOON. THE BEST
AREA COVERAGE OF STORMS LOOKS TO GENERALLY OVER EASTERN NE/W IOWA,
CLOSER TO THE WARM FRONT. BUT STORMS SHUD ALSO FIRE NEAR THE SURGING
DRY LINE. SO CONVECTIVE ACTIVITY THURS WL DEPEND ON THE POSITION OF
THIS DRYLINE, WHICH SHUD BECOME MORE DEFINED WITH LATER SHIFTS.

FRI-MON:
WITH THE EXCEPTION OF SAT EVENING, CONFIDENCE IS LOW ON PRECIP
DEVELOPMENT.

BY 12Z FRI CLOSED UPPER LOW WL BE SITTING GENERALLY OVER NV AS WARM
FRONT LIFTS NORTH. SOME DIFFERENCES ON WARM FRONT PLACEMENT BETWEEN
GFS AND ECM. THE GFS HAS THIS FRONT FURTHER SOUTH THAN THE ECM.
NEVER THE LESS FEEL EASTERN PORTION OF CWA WL HAVE THE BEST SHOT AT
TSRA. IT APPEARS A DRY SLOT MIGHT SHUT OFF PRECIP CHANCES OVER
WESTERN PORTION OF CWA, AND WL ADJUST POPS ACCORDINGLY. IT APPEARS
THE BEST SHOT FOR CONVECTION FRI NIGHT WOULD BE WHERE THE BEST 850MB
CONVERGENCE IS, WHICH WOULD BE OVER NE KS. BUT WL KEEP A SLGHT
CHANCE OVER SE KS UP TO SLN WHERE BEST LOW LEVEL MOISTURE ADVECTION
WL BE. BY 12Z SAT UPPER CLOSED LOW WL BE SITUATED OVER NORTHERN
ROCKIES WITH SFC LOW DEVELOPING ACROSS PLAINS. THE GFS HAS THIS SFC
LOW PLACED OVER NW NEBRASKA, WHILE ECM HAS IT OVER THE SOUTH CENTRAL
PORTION OF THE CORNHUSKER STATE. REGARDLESS OF WHICH ONE VERIFIES,
IT LOOKS LIKE A DRY LINE WL ONCE AGAIN DEVELOP AND SHIFT EAST
THROUGH THE AFTERNOON. THIS FEATURE SHUD BE THE FOCUS FOR TSRA.
CONSIDERING THE MODELS PERFORMANCE LATELY ON DRY LINE PLACEMENT, WL
JUST KEEP CHANCE POPS EVERYWHERE. BUT GIVEN PERFECT MODEL PROG,
WOULD EXPECT BEST CHANCE OVER SE KS. THINGS GET TRICKY AGAIN SUNDAY
AS FRONT MAY STALL ALONG KS-OK BORDER OR JUST SOUTH AS UPPER FLOW
BECOMES PARALLEL TO FRONT. WL KEEP SLGHT CHANCE IN SUN, AND WL ONLY
KEEP SLGHT CHANCE IN SUN NGHT OVER SOUTH CENTRAL AND SE ZONES. WL
KEEP MON DRY FOR NOW AS IT APPEARS PRECIP ACTIVITY SHUD REMAIN SOUTH
OF CWA.

FCSTID = 7
ICT   77  55  77  60 /  20  10  10  50
HUT   75  54  75  58 /  20  10  10  50
EWK   76  54  76  59 /  20  10  10  50
EQA   77  55  77  61 /  20  10  10  50
WLD   79  57  78  63 /  20  10  20  50
RSL   70  50  70  52 /  40  10  10  50
GBD   72  52  72  54 /  30  10  10  50
SLN   74  53  74  58 /  40  10  10  50
MPR   76  54  76  59 /  20  10  10  50
CFV   82  57  80  62 /  40  10  20  50
CNU   82  56  78  61 /  40  10  20  50
K88   80  55  78  61 /  40  10  20  50

.ICT...
KS...NONE.

LAWSON
Hazardous weather outlook, May 5, 5:17 PM CDT, 11 hours 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS
PORTIONS OF CENTRAL KANSAS, MAINLY WEST OF AN ELLSWORTH TO
HUTCHINSON TO ANTHONY LINE. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS CENTRAL AND SOUTHEAST
KANSAS, WITH CHANCES FOR THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. AT
THIS TIME THE BEST CHANCES FOR SEVERE THUNDERSTORMS APPEARS TO BE
WEDNESDAY LATE AFTERNOON INTO WEDNESDAY NIGHT, AND THEN AGAIN
SATURDAY AFTERNOON. EXPECT THE EXACT TIMING OF THE POSSIBILITY OF
SEVERE WEATHER TO BECOME MORE DEFINED WITH LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

DARMOFAL/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:02 AM CDTSevere Thunderstorm WarningICTAllen58 min
May 6, 3:12 PM CDTSevere Thunderstorm WarningICTWilson, Woodson78 min
May 6, 3:20 PM CDTSevere Thunderstorm WarningICTAllen55 min
May 6, 3:55 PM CDTTornado WarningICTAllen65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.